Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 8, NWS Riverton, WY

February 24, 2020Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 24, 2020, 1:39 AM MST for Johnson County, Wyoming. It took effect at Feb 24, 2020, 4:00 AM MST. It was in force for 26 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 24, 2020, 1:39 AM MST (08:39 UTC)
In effect from
Feb 24, 2020, 4:00 AM MST
Expired
Feb 25, 2020, 6:29 AM MST
In force
26 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 4:25 PM MSTSNOW 417 W Buffalo, WYCLOUD PEAK RESERVOIR SNOTEL
Feb 24, 4:26 PM MSTSNOW 427 Nw Buffalo, WYLITTLE GOOSE SNOTEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS75 KRIW 240839
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
139 AM MST Mon Feb 24 2020

...High Winds Likely In Johnson County through Monday night...

.A passing cold front and strong winds aloft mixing to the ground
will bring high winds to portions of Johnson County. A couple of 
periods of snow are also possible, especially through mid morning.
The snow combined with the strong wind will sharply reduce 
visibility on area roads.

WYZ010-011-242300-
/O.NEW.KRIW.HW.W.0008.200224T1100Z-200225T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
139 AM MST Mon Feb 24 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Northeast Johnson County and Southeast Johnson County.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Mainly to transportation, especially along Interstates
  25 and 90. An enhanced blow over risk for light and high 
  profile vehicles including camper trailers and semi trucks.

* ADDITIONAL DETAILS...Snow showers and snow bands may bring a
  coating to a couple of inches of snow in addition to the wind.
  The blowing snow will result in sharply reduced visibility at
  times along area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
3 follow-up statements
342 
WWUS75 KRIW 242204
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
304 PM MST Mon Feb 24 2020

...High Winds Likely In Johnson County through tonight...

.A passing cold front that came through this morning, and strong 
winds aloft mixing to the ground will continue to bring high 
winds to portions of Johnson County. A couple of periods of snow 
are also also expected through tonight and Tuesday morning, 
especially after midnight tonight. The snow combined with the 
strong wind will sharply reduce visibility on area roads.

WYZ010-011-251200-
/O.CON.KRIW.HW.W.0008.000000T0000Z-200225T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
304 PM MST Mon Feb 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph
  expected. A wind gust of 59 mph occurred at 1012 AM this morning
  at the Johnson County Airport.

* WHERE...Northeast Johnson County and Southeast Johnson County.

* WHEN...Until 8 AM MST Tuesday. 

* IMPACTS...Mainly to transportation, especially along 
  Interstates 25 and 90. An enhanced blow over risk for light 
  and high profile vehicles including camper trailers and semi 
  trucks.

* ADDITIONAL DETAILS...Snow showers and snow bands may bring a
  coating to a couple of inches of snow in addition to the wind.
  The most significant additional snowfall will likely occur after
  midnight tonight. Another 1 to 3 inches of snow could fall
  through Tuesday morning, with the highest amounts expected in
  the far northern and eastern portions of the county. The 
  blowing snow will result in sharply reduced visibility at times 
  along area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
371 
WWUS75 KRIW 251003
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
303 AM MST Tue Feb 25 2020

...High Winds Likely In Johnson County through tonight...

.Strong to high winds will continue through the night. A couple 
of periods of snow are also also expected into early Tuesday
morning. The snow combined with the strong wind will sharply 
reduce visibility on area roads.

WYZ010-011-251500-
/O.CON.KRIW.HW.W.0008.000000T0000Z-200225T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
303 AM MST Tue Feb 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. A wind gust of 59 mph occurred at 1012 AM this 
  morning at the Johnson County Airport.

* WHERE...Northeast Johnson County and Southeast Johnson County.

* WHEN...Until 8 AM MST Tuesday.

* IMPACTS...Mainly to transportation, especially along 
  Interstates 25 and 90. An enhanced blow over risk for light 
  and high profile vehicles including camper trailers and semi 
  trucks.

* ADDITIONAL DETAILS...Another inch or two of snow could fall
  through this morning. The blowing snow will result in sharply 
  reduced visibility at times along area roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
265 
WWUS75 KRIW 251329
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
629 AM MST Tue Feb 25 2020


WYZ010-011-251430-
/O.CAN.KRIW.HW.W.0008.000000T0000Z-200225T1500Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
629 AM MST Tue Feb 25 2020

...HIGH WIND WARNING IS CANCELLED...

Winds are decreasing so the high wind warning has been cancelled.
Wind gusts to 35 mph will remain possible this morning along with
snow showers that can bring reduced visibility and slick roads at
times this morning.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 23, 10:20 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 23, 10:20 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1020 PM MST Sun Feb 23 2020

.SHORT TERM...(This evening through Monday night)
Issued at 157 PM MST Sun Feb 23 2020

Next impulse noted in satellite racing across Idaho currently, and
will begin to impact the western mountains later this evening.
Best accumulation times will be just after arrival, generally
between 10pm and 4am tonight. Winds aloft will also come up as the
trough passes, so higher elevations may see blowing snow either
side of midnight, impacting the main mountain passes. Models have
again been considerably too high for overnight lows in the cold
basins, so have pushed temperatures downward again, especially for
the Bear River Valley.

As the main push of the trough passes across the state Monday
morning, winds will begin to increase across both Sweetwater County
and Johnson County, bringing winter impacts to all three main
Interstates. The biggest impact of those looks to be I-90 across
Johnson County, as winds will be more perpendicular to the
highway.

.LONG TERM...(Tuesday through Sunday)
Issued at 157 PM MST Sun Feb 23 2020

By Tuesday morning, any lingering light snowfall will be confined
to eastern Johnson and Natrona Counties from wrap around snowfall
behind the exiting low, which by then will be over Nebraska and
Kansas. After a windy start to favored areas for northwest wind
east of the Divide Tuesday morning, northwest winds will gradually
die down as well. A 1042mb sfc high will become established over
the western half of Wyoming Tuesday and Tuesday night where
subzero night time and early morning low temperatures are
expected in protected areas on both sides of the Divide. In the
meantime, on Tuesday night, the upper level jet stream will shift
to our north and warm air advection will take place aloft,
resulting in a strong temperature inversion in the valleys and
basins Wednesday morning. Mixed areas east of the Divide such as
Casper will recover to seeing high temps inn the 40s by Friday
along with BYG approaching 50 degrees by Saturday. The valleys
and basins will lag behind in warming within the temperature
inversions. Some light snowfall will occur in the far west
Wednesday afternoon through Thursday evening, with some spill
over possible east of the Divide by Thursday night as a weak
shortwave tracking southeast down the front side of the
approaching ridge. The ridge axis will be over us by Saturday.

Then for next weekend, the next upstream trough will dig along the
Pacific Coast with a closed low progged to track southeast along
or off the Pacific Coast. As the trough approaches, pops will
increase in western Wyoming Saturday night, with some spill over
possible as a southerly difluent flow tries to become established
over the rest of the CWA ahead of the trough by Sunday and Sunday
night. This appears to be a splitting system, so will not
get to crazy with increasing pops from chc/sct attm.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 945 PM MST Sun Feb 23 2020

Scattered areas of snow will occur overnight in the west as the cold
front moves through the area. Expect a gusty wind at many locations
along with MVFR to IFR conditions. East of the divide, scattered
snow showers will move through overnight with local MVFR to IFR
conditions. A gusty wind will occur with the cold frontal passage.

During the day Monday, scattered snow showers will occur in most of
the mountains. Isolated snow showers will occur at the lower
elevations. Windy conditions will be common Monday with many places
seeing wind gusts over 25 knots.

&&

.FIRE WEATHER...
Issued AT 157 PM MST Sun Feb 23 2020

The next weather system moves across the state starting tonight,
with snow in the higher elevations. Winds will also increase
across the state, tonight for higher elevations, Monday across
279/289, and Monday afternoon/evening for 280/281. Winds will
likely reach 25 mph, with some gusts to 40 mph possible. Increased
northwest flow at all locales will help to mix out the numerous
low elevation cold pools, with slightly better mixing and
dispersal Monday and Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Straub
LONG TERM...Lipson
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Feb 23, 1:56 PM MST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
156 PM MST Sun Feb 23 2020

WYZ001>020-022>030-242100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
156 PM MST Sun Feb 23 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Tonight...Snow spreading into the west this evening and East of
the Divide tonight.

Strong winds possible late tonight in portions of Johnson, Big
Horn and Sweetwater Counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday into Monday night...Strong to high winds possible in the
northern Big Horn Basin, Johnson County and Sweetwater County.
Snow showers likely, especially in western and northern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.